Please confirm that your email address is correct, so you can successfully receive this alert.
SIR: Milnacipran is a novel serotonin (5-hydroxytryptamine [5-HT]) and noradrenaline reuptake inhibitor (SNRI). To our knowledge, this is the first report of a depressive patient who experienced ejaculation after defecation without orgasm in the treatment of milnacipran.
Mr. A was a 31-year-old man. He had no past and familial history of psychiatric and urologic disorders. He got depressed and started to have milnacipran of 50 mg/day. One week later, the daily dosage of milnacipran was increased to 100 mg. Four weeks after the beginning of milnacipran, he first experienced ejaculation after defecation without orgasm. As he felt ashamed of having such a symptom, he did not report it to the doctor. Seven weeks after the beginning of milnacipran, his depressive symptoms remitted. At that time he reported his ejaculation after defecation to the doctor. He wished to keep on having milnacipran in spite of that symptom, because he was afraid of a recurrence of depression. Milnacipran was prescribed thereafter. He continued to experience ejaculation after defecation about once per 2 or 3 weeks. Additionally, he occasionally observed emission of sperm at the end of micturition. One year after his first visit to our hospital, milnacipran was gradually decreased and stopped. He no longer experienced ejaculation after defecation. He started his new sexual life about 3 months after the cessation of milnacipran. He had no sexual dysfunction.
He had no intercourse for about 6 months before the beginning and for about 3 months after the cessation of milnacipran; nevertheless he did not experience ejaculation after defecation and emission of sperm at the end of micturition during those periods. This course shows that involuntary ejaculation was caused by the medication of milnacipran, not by the overpooling of sperm.
5-HT acts inhibitory on seminal ejaculation in the brain.1 The sexual side effects most frequently observed in selective 5-HT reuptake inhibitors (SSRIs) are delayed ejaculation and absent or delayed orgasm.2 5-HT increased by SSRIs is supposed to cause these side effects by its central effect. On the other hand, peripherally, seminal emission and ejaculation are primarly under adrenergic control.3 There have been two case reports about spontaneous ejaculation induced by reboxetine.4,5 Reboxetine is a selective noradrenaline reuptake inhibitor, and noradrenaline increased by reboxetine is supposed to cause spontaneous ejaculation by its peripheral effect. Though venlafaxine, one of SNRIs, showed ejaculation dysfunction in the frequency of 12% in a study of 1,033 patients, milnacipran was not reported to show ejaculation disturbance in a study of 1,867 patients.6 It might be due to well-balanced inhibitory effect of milnacipran on the reuptake of 5-HT and noradrenaline. However, this case suggests that milnacipran also has a possibility to induce ejaculation dysfunction. Patients generally hesitate to talk about their sexual problems with the doctor; therefore, this kind of side effects can be underestimated. We should be careful about the sexual dysfunction induced by milnacipran.
Download citation file:
Web of Science® Times Cited: 3